Metastatic Triple Negative Breast Cancer: IMpassion130 - Episode 8
Tiffany A. Traina, MD: Immune-related adverse events [AEs] are a serious consideration when checkpoint inhibitors are used and added to chemotherapy. In IMpassion130, if we look at the immune-related adverse events of interest, overall there was an increase in all grades of adverse events that were immune related with the addition of atezolizumab: about 57% of any grade immune-related AE versus about 42% with nab-paclitaxel alone.
I think that there was particular attention paid to hepatitis, and the rates appeared pretty comparable between the addition of atezolizumab and that of nab-paclitaxel alone. Grade 3 or 4 events measured at about 5% compared to 3% on the control arm. The immune-related adverse events of greatest interest were endocrinopathies, particularly thyroid-related endocrinopathies of either hypothyroidism or hyperthyroidism.
There was about a 20% occurrence rate of thyroid-related abnormalities of any grade versus about a 5% occurrence rate in the control arm. Fortunately, in contrast to some of the other checkpoint inhibitors, there were really scant rates—next to nil—of inflammatory conditions of the bowels, such as colitis or adrenal insufficiency, or of other endocrinopathies, such as diabetes. There was an increase in rash of any grade with the addition of atezolizumab, about 34% over about 25% on the control arm.
In practice, we've had the availability of atezolizumab with FDA approval for over a year now. I have found it to be well-tolerated. We do need to be aware of some different monitoring requirements in terms of following liver function studies, as per the label, and following thyroid function studies. I think once we have an awareness of this and the potential for immune-related adverse events, we can respond and react swiftly to be able to allow our patients the benefit of this drug without the lasting toxicity.
I will also draw your attention to a publication in the New England Journal of Medicine by Michael Postow, MD, and colleagues that specifically offers some guidance in the management of immune-related adverse events with checkpoint inhibitors.
Transcript Edited for Clarity